Wyoming, 2025Heat in Wyoming, December 1 to 31, 2025
December 1 to 31, 2025 · NWS RIW · 9 events in 9 counties and zones
Persistent ridging across the northern Rockies brought record warmth to western and central Wyoming for December. Many airports with a 20 to 30 or more year period of record had the warmest December on record.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent ridging across the northern Rockies brought record warmth to western and central Wyoming for December. Many airports with a 20 to 30 or more year period of record had the warmest December on record. Most sites were at least 10 degrees above normal for the month, with Riverton running more than 15 degrees above normal. Numerous high temperature records were set throughout the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 9:40 PM MST, 2 hours 20 minutes earlier. Its key messages:
- Remaining cloud cover dissipates or moves south and east of the region by early Monday morning leaving a clear sky and below normal overnight lows.
- Monday is dry and high temperatures warm a few degrees. Breezy afternoon westerly wind 20 to 30 mph occurs over southwest Wyoming and into Natrona County.
- The next wintry weather system arrives in western Wyoming Monday night and Tuesday. Light snow gradually spreads east of the Continental Divide Tuesday evening and persists through the Wednesday morning commute.
- Northwest flow aloft favors additional light snow in the western and northern mountains late in the week. Temperatures across the region remain seasonal heading into next weekend.
Area forecast discussion, Nov 30, 9:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
940 PM MST Sun Nov 30 2025
.KEY MESSAGES...
- Remaining cloud cover dissipates or moves south and east of
the region by early Monday morning leaving a clear sky and
below normal overnight lows.
- Monday is dry and high temperatures warm a few degrees. Breezy
afternoon westerly wind 20 to 30 mph occurs over southwest
Wyoming and into Natrona County.
- The next wintry weather system arrives in western Wyoming
Monday night and Tuesday. Light snow gradually spreads east of
the Continental Divide Tuesday evening and persists through
the Wednesday morning commute.
- Northwest flow aloft favors additional light snow in the
western and northern mountains late in the week. Temperatures
across the region remain seasonal heading into next weekend.
&&
.UPDATE...
Issued at 1119 AM MST Sun Nov 30 2025
No major changes with today's forecast. A quick-moving weather
system brings light snow to southern Wyoming through this evening.
It seems to be slightly further south than previous models had,
resulting in snow amounts coming down ever so slightly, with chances
decreasing across Jackson Valley and the northern Green River Basin.
The main impacts remain to be for any travel along I-80 and southern
Lincoln County, were some snow and breezy winds (20 to 25 mph) could
cause minor winter travel conditions through about sunset.
&&
.DISCUSSION...
Issued at 201 AM MST Sun Nov 30 2025
It is a quiet, but rather cold night here at the humble
Riverton weather abode. Some locations are having their coldest
temperatures so far this season. Things will turn a bit more
active again today though.
The culprit for this is a weak area of low pressure that will drop
across Idaho and then into Utah and Colorado today. This does
not look like a big storm for us given that the system is fairly
moisture starved and the best dynamics will remain to the south
of Wyoming. As a result, snowfall amounts look relatively
small. Ensemble guidance gives at most a 1 in 3 chance of 2
inches or more in the southern Star Valley and southern Lincoln
County, with most other lower elevation locations having at
most a 1 in 2 chance of an inch of snow. Nevertheless, there
could be some impacts on a busy travel day at the end of the
Thanksgiving holiday weekend, including Interstate 80. Not
enough for an advisory though. The highest amounts will occur in
the Salt and Wyoming Ranges, but even here there is only at
most a 1 in 3 chance of 4 inches across the higher peaks with a
near zero chance of 6 inches. As for elsewhere, a few snow
showers could jump the Divide but any amounts east of the
Divide would likely be slim to none. The time of most impacts
would be from around 9 am to 4 pm, with all snow ending by
midnight tonight as the system moves away to the south and east.
Otherwise, expect another cold day with temperatures averaging
5 to 10 degrees below normal under mostly cloudy/overcast skies.
High pressure should bring a dry start to the work week on Monday
with temperatures climbing closer to seasonal normals, as our
air mass modifies a bit. There will be a gusty wind in the
Wind Corridor from Rock Springs through Casper ahead of the
next weather system. This system will bring impacts for Tuesday
into Tuesday night. Most areas have the potential for more
accumulating snow. Ensemble guidance gives much of northern and
central Wyoming at least a 1 out of 3 chance of 2 inches of snow
or more, although again this does not look like a major storm,
with the chance of 6 inches or more generally less than 1 out of
4 except in the mountains. The problem with this system is that
there are a lot of moving parts and guidance still has a rather
substantial spread on most aspects including timing and
placement of the heavier snow. So, confidence is fairly high
there will be some snow, but exact details are still uncertain.
Then, after a dry Thursday, another system may approach for the
end of the week and next weekend. Like Tuesday's system, there
is still a decent spread in guidance and details are difficult
to resolve this far out. Temperatures should average fairly
close to seasonal normals, with the coldest temperatures
expected Wednesday behind the next cold front. However, no
arctic outbreaks are expected for the next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 940 PM MST Sun Nov 30 2025
West of the Continental Divide...KJAC/KRKS/KPNA/KBPI Terminals
All terminals to remain VFR through at least 00Z/Tuesday. North to
northwest flow aloft prevails through much of Monday before backing
slowly to the west ahead of an approaching weather system late in
the period. This system/shortwave and associated Pacific moisture
reaches far west Wyoming after 00Z/Tuesday. In general, this leads
to little more than lowering mid and high cloud decks. However,
low-end VFR conditions and the potential for nearby snow showers
arrive at KJAC after 03Z/Tuesday. As for surface wind, expect KRKS,
KBPI, and KPNA to see increasing west to northwest wind between
17Z-21Z/Monday. KRKS will be earliest and strongest Monday at
14-28kts. Wind speeds at these terminals decrease around
00Z/Tuesday, although not as much at KRKS. Mountain tops
occasionally obscured after 02Z/Tuesday.
East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Terminals
All terminals to be VFR through the forecast period in north to
northwest flow aloft in advance of an approaching shortwave. Little
more than increasing high clouds Monday, with a developing mid-cloud
deck after 00Z/Tuesday as Pacific moisture spills east of the
Divide. Gusty southwest surface wind increases to 12-25kts at KCPR
late Monday morning and diminishes around 00Z/Tuesday. KCOD could
see westerly wind develop Monday afternoon, but the better chance
comes shortly after sunset. Similarly, KRIW could see gustier
west-northwest wind after sunset as well, but this may hold off
until after 06Z/Tuesday if it occurs at all.
Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on icing, turbulence, and smoke forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Wittmann
DISCUSSION...Hattings
AVIATION...CNJ
Hazardous weather outlook, Nov 30, 2:08 AM MST, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
208 AM MST Sun Nov 30 2025
WYZ001>020-022>030-011400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
208 AM MST Sun Nov 30 2025
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Light snow likely for southern and southwestern Wyoming through
this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday...A chance of snow across much of the area, especially
northern and central Wyoming.
Friday...Another chance of snow for much of the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heat, Upper Green River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
December was a record warm month at the Big Piney airport. The average temperature of 27.6 degrees was 5.5 degrees higher than the second warmest December. The period of record dates back to 1998.
Heat, Northeast Johnson County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
It was a record warm month at the Buffalo airport. The average temperature of 35.3 degrees broke old record of 35.0 degrees set in 2023. The period of record dates back to 1998.
Heat, Natrona County Lower Elevations
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The Natrona County airport had a record warm December. The average temperatures of 36.9 degrees broke old record of 34.3 degrees set in 1980. The period of record dates back to 1948.
Heat, North Big Horn Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- North Big Horn Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
It was a record warm December at the Greybull airport. The average temperature of 32.8 degrees beat the old record of 29.0 degrees set last year. The period of record dates back to 1998.
Heat, Lander Foothills
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The Lander airport had a record warm December with an average temperature of 36.5 degrees. The old record was 34.3 degrees set in 1980. The period of record for the airport in Lander dates back to 1946.
Heat, Yellowstone National Park
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- ASOS
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Lake Yellowstone had a record warm average temperature of 23.2 degrees, breaking the old record of 20.6 degrees in 2024. The period of record dates back to 1998.
Heat, Wind River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
It was a record warm month at the Riverton airport. The December average temperature of 35.3 degrees beat the old record of 29.8 degrees set in 2021. The period of record dates back to 1996.
Heat, East Sweetwater County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
It was a record warm December at the Sweetwater County airport. The average temperature of 35.6 degrees beat the old record of 32.2 degrees set in 1980. The period of record dates back to 1948.
Heat, Southeast Big Horn Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
It was a record warm December at the Worland airport. The average temperatures of 31.8 degrees beat the old record of 29.9 degrees set in 1980. The period of record dates back to 1960.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 1, 20252 deaths · 27 injured · 3 events
- Winter Weather in Missouri, December 1, 20252 deaths · 7 injured · 7 events
- Winter Weather in Missouri, December 1, 202529 injured · 9 events
- Winter Weather in Illinois, December 1, 20251 death · 1 event
- Strong Wind in Arizona, December 1, 20251 death · 1 event
- Drought in Missouri, December 1 to 31, 2025$6.7 million · 10 events
- Winter Storm and Winter Weather in Ohio, December 1 to 2, 202532 events
- Drought in Illinois, December 1 to 31, 202526 events
- Drought in Texas, December 1 to 31, 202520 events
- Drought in Alabama, December 1 to 31, 202519 events
- Drought in Maine, December 1 to 31, 202518 events
- Drought in Florida, December 1 to 31, 202518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307774, 1307776, 1307779, 1307790, 1307793, 1307797, 1307802, 1307806, 1307812.